Incidence of Chemotherapy-Induced Amenorrhea After Adjuvant Chemotherapy With Taxane and Anthracyclines in Young Patients With Breast Cancer

authors:

avatar Leila Pourali 1 , avatar Ali Taghizadeh kermani 2 , * , avatar Mohammad Reza Ghavamnasiri 3 , avatar Fahimeh Khoshroo 3 , avatar Sare Hosseini 3 , avatar Mehdi Asadi 4 , avatar Kazem Anvari 3

Women's Health Research Center, Ghaem Hospital, Faculty of Medicine , Mashhad University of Medical Sciences, Mashhad, Iran
Surgical Oncology Research Center, Imam Reza Hospital, Faculty of Medicine, Mashhad University of Medical Sciences, Cancer Research Center, Omid Hospital, Faculty of Medicine, Mashhad University of Medical Sciences, Mashhad, Iran
Cancer Research Center, Omid Hospital, Faculty of Medicine, Mashhad University of Medical Sciences, Mashhad, Iran
Surgical Oncology Research Center, Imam Reza Hospital, Faculty of Medicine, Mashhad University of Medical Sciences, Mashhad, Iran

how to cite: Pourali L, Taghizadeh kermani A, Ghavamnasiri M R, Khoshroo F, Hosseini S, et al. Incidence of Chemotherapy-Induced Amenorrhea After Adjuvant Chemotherapy With Taxane and Anthracyclines in Young Patients With Breast Cancer. Int J Cancer Manag. 2013;6(3):e80423.

Abstract

Background: Chemotherapy-induced amenorrhea is one of long term side effects of adjuvant chemotherapy in patients with breast cancer which may interfere with their future reproductive function. Although amenorrhea is well recognized, the actual incidence following taxanes remains uncertain.
Methods: In a cross sectional study, we identified breast cancer patients aged 45 years or younger who were treated with adjuvant anthracycline and taxanebased regimens at three different oncology departments from 2001-2008.
Results: One hundred and nineteen patients met all eligibility criteria and consented to participate in a regular follow up program. The median age at diagnosis was 33.5 years (range, 25-41). Seventy (58%) patients developed amenorrhea for at least 12 months following completion of treatment, and regular menses were maintained in another 49 (42%) patients. No statistically significant association was found between age and development of amenorrhea, although those who experienced cessation of menses were older.
Conclusion: Although taxane containing chemotherapy was associated with higher rate of amenorrhea compared to FAC, this was not statistically significant (P=0.11). Also, treatment with tamoxifen and Estrogen Receptor (ER) positive status was significantly correlated with chemotherapy induced amenorrhea.

Fulltext

The Full text is available in PDF.

© 2013, Author(s). This is an open-access article distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License (http://creativecommons.org/licenses/by-nc/4.0/) which permits copy and redistribute the material just in noncommercial usages, provided the original work is properly cited.